SILVER SPRING, Md. — The Food and Drug Administration on Monday warned consumers to stop using Soladek, a vitamin-solution product marketed by Indo Pharma of the Dominican Republic, because the product may contain dangerously high levels of vitamins A and D.
The FDA received seven reports of serious health problems occurring in consumers using the product. The problems include decreased renal function, elevated levels of calcium in the blood, fatigue, heart arrhythmia, vomiting and diarrhea.
According to the FDA, symptoms of vitamin D toxicity include weakness, fatigue, headache, nausea, vomiting, diarrhea, changes in mental status, increased blood pressure, abnormal heart rate or rhythm, kidney damage and coma. Symptoms of vitamin A toxicity include anemia, anorexia, alopecia, joint pain, bone weakness, bulging eyes, liver abnormalities and birth defects.
Soladek is marketed with claims that the product treats "hypo and avitaminosis, rickets, growth, dentition, lactation, fractures, infection, convalescence, protection and regeneration of certain epithelium — i.e., bronchial, glandular, ocular and cutaneous — corticotherapy, aging and pregnancy." The product is sold in a box labeled in Spanish and contains a vial of the solution.
Soladek currently cannot be legally marketed in the United States because U.S. law prohibits the sale of products claiming to treat disease conditions without review and approval by the FDA. However, the reports of adverse events and other information leads the FDA to conclude that Soladek may be available illegally in the country; therefore, the agency is issuing this warning, the agency stated.